So, today, after a long wait from surgery, I had my first radiation treatment. I am having 20 in total, so I'll be getting them well into June.
Been on Tamoxifen bout three weeks now, and so far, no serious side effects.
I am using Glaxal Base, and they did show me exactly where to apply it, and where they are radiating. What else should I do to minimize the side effects of radiation?
@Beachalog I'm glad that you are proactively asking questions. I had radiation in 2011 and back then you weren't instructed to be proactive; it was more reactive.
I put a blog post together about some suggestions that I had heard for various sources. This is posted on my website.
In addition to your lotion, make sure you drink plenty of water to keep hydrated. The other thing to remember is that the burn from radiation is like a sunburn. It may start to throw some heat. Cotton tops breath better, so they won't trap the heat as much as some other materials. Another tip is to keep lotions in the fridge if you want the lotion to cool down some of that heat. Also keep in mind that you are more sensitive to the sun of your radiated skin. This is not just during treatment. I have been told it is ongoing.
If you are willing, please let me know how you are doing and what works best for you.
To tag someone, type the @ key and then the name of the person you want to tag. Once you start typing a name, like @cance a dropdown list will be displayed so that you can select the name of the person you want to tag. If you have done it correctly, the persons name will appear in blue, just like your name at the beginning of this post.
Please let me know if you have any questions.
Thanks @cancertakesflight! I started applying Glaxal Base last week, and I have smaller tubs that I can take with to treatment too, so I can apply it right after. They said three or four times a day, so I'll go with four or more, just to be safe!
I have heard that this is the key, so I am just slathering it on whenever I remember to. I'd rather prevent a problem than try to fix it!
I do drink a fair amount of water already, so that's all good. Will let you know if this worked and if so, how well!
I used that cream as well and put it on right afterward and then again later - probably 3-4 times a day. I was very sensitive to radiation and got very red and swollen at the start but never did have any skin breakdown. I found as the days went on and for at least a week or so afterward that saline soaks provided comfort and cooled me down. They provided me with the solution and the cotton pads at the hospital - I was at Sunnybrook in Toronto. But I’ve heard people also make their own. Either way keeping it in the fridge, the cream too, is another tip. When your skip is so hot, the cold feels good.
Best of luck!
good morning @Beachalog yeah…..radiation will soon become a habit, and before you know it…you'll be done.
the techs make ALL the difference; hope you've got some fun ones.
I echo @chrys21 re: tips&tricks - saline soaks and cool product was my saviours.
make sure you keep everything as clean as you can, especially if you have any blisters or open sores. that is why I made a fresh batch of saline daily, and used fresh washcloth for each sesh.
if you do get blisters or any sores, (won't happen right away--this stuff is cumulative), show the techs STAT. they have a super paste that helps to prevent it getting worse!
sending you positive vibes that you sail thru this chapter of your cancer story.
let us know how things are moving along.
@Beachalog glad you are on the Glaxal base routine. It worked very well for me. Radiation does cause fatigue and it is cumulative as you go through treatment. One of the things my radiation oncologist recommended was to rest in bed (not on the couch) for 1 hour every day. No tv, no reading just rest. Some days I slept and some days just rested but I believe it really did help. My fatigue was quite manageable. Before you know it, you will be finished.
Warning I did have fatigue set in for a few weeks after all the radiation was complete. It seemed cumulative. Not super debilitating but I was exhausted for a few weeks after - not during. And it was years before my skin discoloration disappeared.